Mississippi, 2009Flash Flood in Mississippi, September 14, 2009
September 14, 2009 · NWS MEG · 1 event in 1 county or zone
An upper level low pressure system moved slowly through the Mid-South on September 14th, 2009. Deep moisture associated with the upper low produced heavy rain which caused flash flooding over North Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system moved slowly through the Mid-South on September 14th, 2009. Deep moisture associated with the upper low produced heavy rain which caused flash flooding over North Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 14, 11:34 AM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Sep 14, 11:34 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1234 PM CDT MON SEP 14 2009
.DISCUSSION...
UPDATED FOR 18Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 1027 AM CDT MON SEP 14 2009/
UPDATE...
WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO SURGE INTO
THE MIDSOUTH THIS MORNING AS LOW PRESSURE OVER EAST TEXAS CONTINUES
TO PUSH LOW LEVEL MOISTURE INTO THE REGION. REGIONAL 12Z SOUNDINGS
ALL INDICATE PWAT VALUES NEAR OR IN EXCESS OF TWO INCHES. WILL
CONTINUE TO MONITOR FOR FLOODING POTENTIAL. CURRENT FORECAST IS ON
TRACK.
CCD
PREV DISCUSSION... /ISSUED 713 AM CDT MON SEP 14 2009/
UPDATE...
UPDATED FOR 12Z TAF DISCUSSION.
PREV DISCUSSION... /ISSUED 400 AM CDT MON SEP 14 2009/
DISCUSSION...
CURRENTLY...AN ELONGATED UPPER LOW IS SITUATED FROM NORTHEAST
TEXAS INTO SOUTHERN OKLAHOMA THIS MORNING WITH THE ASSOCIATED
SURFACE LOW NEAR HOUSTON TEXAS. BANDS OF SHOWERS AND ISOLATED
THUNDERSTORMS ARE MOVING ACROSS THE LOWER MISSISSIPPI VALLEY AND
INTO THE MID SOUTH AS THE DEEPER MOISTURE ASSOCIATED WITH THE
UPPER LOW SURGES NORTHWARD. TEMPERATURES RANGE FROM THE MID 60S TO
LOWER 70S ACROSS THE MID SOUTH THIS MORNING AND DEWPOINTS HAVE
RISEN INTO THE 60S ACROSS THE ENTIRE AREA.
TODAY AND TONIGHT...THE 00Z GFS SEEMS LIKE THE OUTLIER ATTM
WITH ITS MORE NORTHWARD POSITION OF THE UPPER AND SURFACE LOWS
BY LATER TONIGHT. THE ECMWF AND NAM ARE IN GOOD AGREEMENT AND
PREFERRED FOR THIS FORECAST THROUGH TONIGHT. THESE MODELS MOVE THE
UPPER LOW NEAR THE ARKANSAS/OKLAHOMA BORDER AND THE SURFACE LOW
INTO CENTRAL LOUISIANA BY LATER TONIGHT. HOWEVER ANY OF THE MODEL
SOLUTIONS WILL STILL RESULT IN DEEP MOISTURE CONTINUING TO SPREAD
ACROSS THE MID SOUTH WITH PRECIPITABLE WATER VALUES INCREASING TO
AROUND 2 INCHES. THE MORE NORTHERN GFS POSITIONS WOULD PROBABLY
RESULT IN A LITTLE MORE INSTABILITY MOVING INTO THE MID SOUTH AND
MORE THUNDERSTORM ACTIVITY. NOT REALLY SURE IF RAINFALL AMOUNTS
WILL BE HIGH ENOUGH OVER THE NEXT 24 HOURS TO CAUSE WIDESPREAD
FLOODING SO WILL CONTINUE TO HIGHLIGHT POSSIBLE FLOODING OF LOW
LYING AREAS IN THE HWO. WILL CONTINUE MOSTLY CATEGORICAL POPS
ACROSS THE AREA TODAY AND TONIGHT WITH BELOW NORMAL HIGH
TEMPS...IN THE UPPER 70S TO AROUND 80S...AND MILD LOW TEMPS IN
THE MID AND UPPER 60S.
TUESDAY AND WEDNESDAY...THE SLOW MOVING UPPER LOW WILL TRACK INTO
THE MID SOUTH WITH WET WEATHER CONTINUING. WILL CONTINUE ONGOING
HIGH POPS AND BELOW NORMAL TEMPS DUE TO CLOUDS AND RAIN. DEPENDING
ON THE TRACK OF THE UPPER LOW AND THE EVOLUTION OF THE CONVECTION
FLOODING COULD BE A PROBLEM AT SOME POINT DURING THIS PERIOD. WILL
CONTINUE TO MENTION FLOODING POTENTIAL IN THE HWO.
EXTENDED...MODELS CONTINUE TO HAVE TROUBLE WITH THE EXTENDED PART
OF THE FORECAST WHICH IS TO BE EXPECTED IN THIS UNUSUAL BLOCKING
PATTERN. CONFIDENCE IN FORECAST IS VERY LOW AFTER WEDNESDAY. HAVE
FOLLOWED THE 00Z GFS WHICH HAS AT LEAST SOME RESEMBLANCE TO
PREVIOUS RUNS. AS A RESULT WILL CONTINUE CHANCE POPS THROUGH THE
END OF THE WEEK AS THE SYSTEM WEAKENS AND LIFTS SLOWLY NORTH AND
THE DEEPER MOISTURE IS SHUNTED TO THE EAST. WILL LEAVE NEXT
WEEKEND DRY FOR NOW THOUGH THE ECMWF LINGERS THE SYSTEM OVER THE
AREA WHICH MAY PROLONG RAIN CHANCES.
SJM
&&
.AVIATION...
18Z TAF CYCLE
MVFR CONDITIONS WILL CONTINUE FOR MOST OF THE NEXT 24 HOURS.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE FOUND ACROSS THE
FORECAST AREA FOR MUCH OF THE NEXT 24 HOURS. CEILINGS AND
VISIBILITIES WILL OCCASIONALLY DROP TO IFR LEVELS. WINDS SHOULD BE
PRIMARILY FROM THE EAST TO NORTHEAST AT 5 TO 10 KNOTS.
ARS
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 81 69 80 68 / 80 80 80 70
MKL 78 66 79 66 / 70 80 80 70
JBR 78 65 78 66 / 80 80 80 70
TUP 80 69 82 68 / 80 80 80 70
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 14, 3:44 AM CST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
444 AM CDT MON SEP 14 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
444 AM CDT MON SEP 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS THE ENTIRE MID SOUTH THROUGH
TONIGHT. THIS MAY RESULT IN SOME LOCALIZED FLOODING OF LOW LYING
AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HEAVY RAIN IS POSSIBLE ACROSS THE MID SOUTH THROUGH AT LEAST THE
MIDDLE OF THE WEEK. A COUPLE INCHES OF RAIN COULD FALL ACROSS THE
REGION WITH THE POTENTIAL FOR FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SJM
Flash Flood, Tallahatchie
- When
- September 14, 2:01 PM CST to 4:45 PM CST
- Where
- Tallahatchie County, 0.77 mi NW of Charleston to 1.17 mi W of Charleston
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.008, -90.060
Heavy rain produced flash flooding in Charleston. Several roads were impassable on the east side town near the Depot Subdivision. One tree fell down due to the soft ground and landed on a rental house.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 14 to 15, 20091 death · $577,000 · 7 events
- Flash Flood and Hail in Utah, September 14, 2009$25,000 · 1 in hail · 16 events
- Flash Flooding in Arkansas, September 14 to 18, 2009$25,000 · 5 events
- Flash Flooding in Louisiana, September 14 to 15, 2009$1,000 · 6 events
- Damaging Winds in Idaho, September 14, 200956 kt wind · 3 events
- Hail in Colorado, September 14, 20091 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 14, 20091 event
- Waterspout in Gulf of Mexico, September 14, 20091 event
- Flash Flood in Alabama, September 14, 2009$5,000 · 1 event
- Waterspout in Gulf of Mexico, September 14, 20091 event
- High Wind in Arizona, September 14, 200957 kt wind · 1 event
- Flash Flood in Mississippi, September 14, 2009$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196054.